New Mexico, 2005

Hail in New Mexico, August 27, 2005

August 27, 2005 · NWS ABQ · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT AUG 27 2005

.DISCUSSION...GOES SOUNDER IMAGERY INDICATES DRYING CONTINUES TO
SPREAD SOUTHWARD INTO GILA AND NORTHERN AND CENTRAL NEW MEXICO.
DESPITE THIS AND DECREASING DEWPOINTS OVER LAST 24
HRS...THUNDERSTORMS MANAGED TO FIRE OVER THE NORTHERN MOUNTAINS
BEFORE NOON...UNLIKE ON FRIDAY. ALTHOUGH SHORTWAVE RESPONSIBLE FOR
LAST NIGHTS STRONG THUNDERSTORMS IN NORTHEAST NEW MEXICO HAS
EXITED...ANOTHER SHORTWAVE IS EVIDENT IN THE WATER VAPOR IMAGERY AS
WELL AS OBSERVED DATA...AND PICKED UP BY MORNING MODEL RUNS. TIMING
OF THIS WAVE RESULTING IN UPTICK IN ACTIVITY THIS AFTERNOON/EVENING
OVER THE NORTHERN MOUNTAINS AND NORTHEAST.

DESPITE THE LOW LEVEL SOUTHWEST WINDS OVER NORTHEAST NEW MEXICO THIS
MORNING...RUC DEPICTS AREA OF LOWERING PRESSURE/SURFACE TROUGHING
DEVELOPING IN ADVANCE OF THE APPROACHING SHORTWAVE. MSAS PRESSURE
CHANGE PLOT SHOWING THIS TREND...AND FEEL A LOW LEVEL SOUTHEAST FLOW
MAY DEVELOP LATE IN THE AFTERNOON.

THEREFORE...WOULD NOT BE SURPRISED TO SEE ISOLATED STRONG TO SEVERE
STORMS BREAK OUT EAST OF THE INTERSTATE 25 CORRIDOR OVER THE
NORTHEAST LATE IN THE DAY WITH THE FOCUS OF MORE FAVORABLE
INSTABILITY/MOISTURE SHIFTING INTO THE EAST CENTRAL DURING THE
EVENING AS THE SHORTWAVE DIGS FARTHER SOUTHEASTWARD INTO THE STATE
PER FORECAST MODELS. ACTIVITY MAY PERSIST INTO LATE NIGHT
HOURS...WHICH IS WELL COVERED IN CURRENT GRIDS.

SUNDAY LOOKS TO BE ACTIVE AS WELL...MORE ACROSS THE SOUTHEAST TWO
THIRDS OF THE FORECAST AREA AS THE RIDGE AMPLIFIES TO OUR WEST AND
UPPER FLOW BECOMES NORTH TO NORTHEAST BY EARLY MONDAY. MONDAY STILL
APPEARS TO BE A DOWN DAY...WITH THE MIDWEEK
PERIOD...WED/THURS...BECOMING MORE ACTIVE AGAIN AS UPPER FLOW SHIFTS
TO SOUTHWEST TO WEST AND ANOTHER BOUNDARY SLIDES INTO THE PLAINS.
THERE MAY BE SOME POTENTIAL FOR SUBTROPICAL MOISTURE TO RETURN LATE
NEXT WEEK...WITH THE UPPER HIGH CENTER FORECASTED OVER
TEXAS/OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  89  54  91 /  10   0   0   0
GALLUP..........................  46  85  45  87 /   0  10   0   0
GRANTS..........................  48  86  46  87 /  10  10  10   0
GLENWOOD........................  53  91  53  92 /  10  20  10  10
CHAMA...........................  41  77  41  80 /  10  20  10   0
LOS ALAMOS......................  50  82  49  83 /  10  10  10   0
RED RIVER.......................  37  72  36  73 /  20  30  20  10
TAOS............................  45  79  43  83 /  10  20  20   0
SANTA FE........................  52  82  51  84 /  10  30  20   0
SANTA FE AIRPORT................  55  83  54  86 /  10  20  20   0
ESPANOLA........................  53  85  50  87 /  10  10  20   0
ALBUQUERQUE HEIGHTS.............  64  86  64  87 /  10  10  20   0
ALBUQUERQUE VALLEY..............  57  88  58  89 /  10  10  20   0
ALBUQUERQUE FOOTHILLS...........  62  83  61  85 /  10  10  20   0
ALBUQUERQUE WEST MESA...........  64  88  64  88 /  10  10  20   0
SOCORRO.........................  61  90  60  90 /  10  10  20   0
SANDIA PARK/CEDAR CREST.........  54  80  54  83 /  20  30  20  10
MORIARTY/ESTANCIA...............  52  82  49  84 /  20  40  20  10
CARRIZOZO.......................  59  87  59  88 /  20  10  20   0
RUIDOSO.........................  52  78  52  78 /  30  40  30  20
RATON...........................  49  80  46  85 /  40  40  20   0
LAS VEGAS.......................  51  78  49  83 /  30  40  30  10
ROY.............................  55  79  54  83 /  40  40  20   0
CLAYTON.........................  59  80  58  87 /  40  30  20   0
SANTA ROSA......................  60  85  58  87 /  40  30  40  10
TUCUMCARI.......................  63  85  61  90 /  50  30  30   0
FORT SUMNER.....................  63  85  59  86 /  40  30  40  10
CLOVIS..........................  65  84  60  87 /  50  40  40  10
PORTALES........................  65  86  61  88 /  50  40  40  10
ROSWELL.........................  68  91  65  91 /  40  30  40  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 27, 5:00 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 27 2005

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHEAST AND
EAST CENTRAL PLAINS THIS AFTERNOON AND ESPECIALLY TONIGHT.
HAILSTONES UP TO THE SIZE OF A QUARTER AND WIND GUSTS BETWEEN 50 AND
60 MPH WILL BE THE PRIMARY THREATS. HOWEVER...HEAVY RAIN FROM ANY OF
THE SLOW MOVING THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

DISTURBANCES IN THE NORTHWEST FLOW ALOFT COMBINED WITH A LOW LEVEL
UPSLOPE FLOW WILL CREATE AN ENVIRONMENT FAVORABLE FOR A FEW SEVERE
THUNDERSTORMS ACROSS THE EASTERN HALF NEW MEXICO SUNDAY AFTERNOON
AND NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WARNINGS...WATCHES AND ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER TO THE NWS OFFICE IN
ALBUQUERQUE.  CONTACT OUR OFFICE TOLL FREE AT 1-888-386-7637 OR
VISIT WWW.SRH.NOAA.GOV/ABQ AND CLICK ON SUBMIT STORM REPORTS.

KJ

In the hours before

Special weather statement, Aug 27, 1:58 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SAT AUG 27 2005

NMZ005-272200-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER SOUTHERN COLFAX COUNTY...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES WEST OF
SPRINGER. MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MIAMI AND INTERSTATE 25
BETWEEN WAGON MOUND AND SPRINGER.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, Aug 27, 2:13 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT SAT AUG 27 2005

NMZ005-007-272215-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN UNION COUNTY...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR FOLSOM.
MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN UNION
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, Aug 27, 2:50 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT SAT AUG 27 2005

NMZ005-012-272245-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING SOUTH CENTRAL SAN MIGUEL COUNTY...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST OF
VARIADERO. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONCHAS.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

23
Special weather statement, Aug 27, 3:13 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT SAT AUG 27 2005

NMZ021-272315-
CURRY COUNTY-

...STRONG THUNDERSTORM MOVING OVER EASTERN CURRY COUNTY...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTH OF
BELLVIEW. MOVEMENT WAS SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLEASANT HILL.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23
Special weather statement, Aug 27, 3:24 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT SAT AUG 27 2005

NMZ017-272330-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING SOUTHERN LINCOLN COUNTY...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR BONITO LAKE.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...ANGUS...GLENCOE...
NOGAL AND RUIDOSO DOWNS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, Aug 27, 4:32 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 PM MDT SAT AUG 27 2005

NMZ013-280030-
QUAY COUNTY-

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL QUAY COUNTY...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RAGLAND. MOVEMENT WAS EAST
AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FORREST.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23

The radar

The Cannon AFB radar (KFDX), 20 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Quay

When
August 27, 5:05 PM MST
Where
Quay County, 6 mi E of Ragland
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.817, -103.633

Hail, Curry

When
August 27, 6:05 PM MST
Where
Curry County, 11 mi WNW of Ranchvale
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.567, -103.500

Hail, Curry

When
August 27, 6:29 PM MST
Where
Curry County, Clovis
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -103.200

Hail, Quay

When
August 27, 6:40 PM MST
Where
Quay County, 2 mi SE of Tucumcari
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.150, -103.700

Hail, Curry

When
August 27, 6:44 PM MST to 6:47 PM MST
Where
Curry County, Clovis
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -103.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464851, 5464852, 5464853, 5464855, 5464854.